MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD. HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD. HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
On 17 may 2024, the complainant reported the following information: ¿under processed tissue.12 hr overnight run tissue removed and appeared ¿rubbery¿ under processed¿.On 20 may 2024, the local assigned leica field applications specialist (fas) ¿ (b)(4) visited the customer site and documented the following: ¿at 5:00pm on 5/16/2024, pa loaded routine specimens in retort b and selected factory standard 2hr xylene protocol instead of factory standard 12hr xylene protocol by accident.Next day (5/17/2024) at embedding, specimens were rubbery and under-processed.Lab-aid changed all reagents on tissue processor.Pa reloaded all affected specimens and reprocessed on 5/17/2024.All tissue diagnosable - 5/20/2024.¿ the fas ¿.Checked all reagent bottles and found formalin salts in bottles 3, 7, 10.Performed warm water flushes on these stations.Re-did initial ethanol station set up on instrument.Cleaned both retorts and lls with 70% ethanol.¿ the fas documented the affected patient tissue samples were derived from an ¿incorrect protocol selected.Pa click factory standard 2hr xylene protocol instead of factory standard 12hr xylene protocol.¿ comprising 220 cassettes, executed in retort b with a start/end time & date of ¿start: 5:00pm, 5/16/2024 / end: 4:30am, 5/17/24¿.The affected tissue type(s) and size(s) were documented as ¿routine large tissue ¿ gall bladder, colon, breast, etc.¿ and ¿5 mm¿ respectively.The affected tissue artefact was described as ¿"rubbery¿ underprocessed [sic]¿.The affected patient tissue samples were re-processed by ¿changed reagents on instrument and then reprocessed via normal processing on same instrument.¿.On 21 may 2024, leica biosystems melbourne received information from the local assigned leica field applications specialist ¿ (b)(4), that all patient tissue samples were diagnosed.No re-biopsy was recommended or performed.No adverse consequence(s) for any patient(s) has been reported to the manufacturer.
 
Additional Manufacturer Narrative
Manufacturer evaluation of the information available determined that the root cause of the sub-optimal processing of patient tissue samples reported by the complainant was use of a protocol of inappropriate duration for the types and sizes of the patient tissue samples being processed.Specifically, the ¿factory 2hr xylene standard¿ incorrectly selected is not appropriate for processing ¿routine large tissue ¿ gall bladder, colon, breast, etc.¿ tissue samples with sizes of ¿5 mm¿.Section 8.2.1 of the leica histocore peloris 3 premium tissue processing system user manual details the manufacturer recommended protocol duration for different maximum tissue thickness/dimensions and different example specimen types as follows: the 1 hour protocol is recommended for tissue of 1.5mm diameter/maximum thickness and the following example specimen types: endoscopies and needle biopsies of breast and prostate.The 2 hour protocol is recommended for tissue of <3mm diameter/maximum thickness and the following example specimen types: gi biopsies, renal; prostatic, hepatic and breast cores, punch biopsies of skin, small colonic polyps.The 4 hour protocol is recommended for tissue of 3mm diameter/maximum thickness and the following example specimen types: small specimens of non-dense tissues (kidney, liver, bowel etc), excisional an incisional skin biopsies, skin ellipses.The 6-8 hour protocol is recommended for tissue of 15x10x4mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions (excluding brain specimens).The 12 hour protocol is recommended for tissue of 20x10x5mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions.Very thick fatty specimens may require a longer protocol.Manufacturer evaluation of the service record for the instrument showed that a leica biosystems field service engineer (fse) was not dispatched to assess the operation and function of the instrument in association with this complaint.Manufacturer evaluation of the information available showed that histocore peloris iii automated tissue processor serial number (b)(6) functioned as designed during the execution of the affected tissue processing run.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD.
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD.
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley
victoria 00000-0314
AS   0000003149
92117271
MDR Report Key19534423
Report Number8020030-2024-00019
Device Sequence Number12282188
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)230905
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2024
Initial Report FDA Received Date06/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown